Recognition of the dying phase, i.e., the period during which death is expected to occur within hours or days, is important because it enables marking the imminence of death, informing the patient and his relatives, and adjusting care where needed. Careful communication about a patient's limited prognosis prepares patients and their family for impending death and saying goodbye. The authors describe two cases of patients dying a relatively unexpected death in a hospice, which is uncommon in this setting. These unexpected deaths had a severe impact on the relatives and on the professional care team. Both patients used dexamethasone. The authors postulate that there is a relationship between the use of dexamethasone and difficulty in recognizing the dying phase. Dexamethasone can make patients feel better, increase their appetite, and influence the stress response. These effects could mask the signs of impending death, such as "being bedbound," "only drinking sips," and "being subcomatose." Review of the literature yielded no articles that support or reject this hypothesis. Because dexamethasone is used regularly in the palliative phase of a chronic disease, there is a need for further exploration of its effects in the dying phase.

Dexamethasone, diagnosis, dying, end-of-life, hospice, pharmacology
dx.doi.org/10.3109/15360288.2015.1134752, hdl.handle.net/1765/87105
Journal of Pain and Palliative Care Pharmacotherapy
Department of Medical Oncology

Van Esch, H.J, Lokker, M.E, Geijteman, E.C.T, van der Heide, A, & van Zuylen, C. (2016). Can the Dying Phase Be Masked by the Use of Dexamethasone?. Journal of Pain and Palliative Care Pharmacotherapy, 30(1), 41–43. doi:10.3109/15360288.2015.1134752